Alert archive / Kansas / Flash Flood Warnings in 2023

Flash Flood Warning 19, NWS Dodge City, KS

July 21, 2023Haskell County, Kansas

NWS Dodge City, KS issued this flash flood warning at Jul 21, 2023, 12:05 AM CDT for Haskell County, Kansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 21, 2023, 12:05 AM CDT (05:05 UTC)
Expired
Jul 21, 2023, 3:15 AM CDT
In force
3 hr
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Flood severity
None

County Haskell County, KS

The radar

The Dodge City radar (KDDC), 78 km from the middle of the area, began a volume at 05:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 5.1 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2023-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1470 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2023-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1470 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
1272 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
145 m²/s²
Significant tornado parameter
0.4
Supercell composite
3.4

Open this sounding in Storm Lab

The text

As transmitted.

877 
WGUS53 KDDC 210505
FFWDDC
KSC081-210815-
/O.NEW.KDDC.FF.W.0019.230721T0505Z-230721T0815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Dodge City KS
1205 AM CDT Fri Jul 21 2023

The National Weather Service in Dodge City has issued a

* Flash Flood Warning for...
  Haskell County in southwestern Kansas...

* Until 315 AM CDT.

* At 1205 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 2 inches of rain 
  have fallen. Additional rainfall amounts of 0.5 to 1 inch are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Tice.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 3750 10065 3750 10109 3774 10109 3774 10065

FLASH FLOOD...RADAR INDICATED

$$

TATRO

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this flash flood warning went out at Jul 20, 6:12 PM CDT, 5 hours 53 minutes earlier.

Area forecast discussion, Jul 20, 6:12 PM CDT, 5 hours 53 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
612 PM CDT Thu Jul 20 2023

...Updated Aviation...

.SHORT TERM...(This evening through Friday night)
Issued at 111 PM CDT Thu Jul 20 2023

Currently, there is some light showers and isolated thunderstorms across
NW Kansas. This activity is the most immediate short term concern and
would have little impacts overall and only impact the NW zones. Otherwise,
the main rain event is for mid to late evening tonight. Our 12Z RAOB
measured a PWAT of 1.55". This is above normal for the time of year.
By this evening, the forecast PWAT is expected to be in the 1.25 to
1.75" range. We are dealing with a very moist atmosphere and the QPF
amounts we have forecast bears this out. For storms, afternoon thunderstorms
will develop along the higher terrain of Colorado. This activity will
eventually shift SE as the evening wears on and should push across
the Kansas prairie later this evening. The best timing of this activity
is 6 pm to midnight. The main two threats are damaging convective outflows
of 60+ mph and very heavy rainfall with localized flooding possible.
Amounts of 1-3" will be possible for at least half of the FA. Have
expanded the Flood Watch farther east to account for this possible
evolution. Rainfall amounts of 2 to 5" inches cannot be ruled out either
in more isolated spots. Have the highest of confidence in our western
zones for heavy rainfall. Storms will quickly move out of the FA during
the early morning hours. This is our last shot at precipitation for
a while, so hopefully most of you see some good amounts with preferably
less severe storms. Again, damaging winds is a distinct possibility
as this MCS rolls across the Kansas plain. For Saturday, the atmosphere
will have been worked over. Not expecting any storms in the wake of
the MCS. Highs tomorrow will be extremely pleasant with values in the
upper 70s. Get out and enjoy the highs because Summer and its ugly
high temperatures rears its head for the rest of the extended period.

.LONG TERM...(Saturday through Thursday)
Issued at 111 PM CDT Thu Jul 20 2023

The rest of the extended period with be hot and dry. Sunday will be
the transition day with highs in the 80s. Monday and beyond, 90s will
prevail. A 597 dm high will plant itself across the greater region
and will be the impetus for the hot weather. Storm chances looks nil
as the anticyclone continues. Highs will be in the mid to upper 90s
with a few 100s degree readings possible as well. Lows are expected
to range in the upper 60s to lower 70s. Dewpoints are not forecast
to be as high as they have been, so there are no slam dunk heat headlines
that are obvious for now.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 606 PM CDT Thu Jul 20 2023

As of 23Z a line of thunderstorms is currently affecting the DDC
airport with wind gust potential of 50 kts or greater coming in
through 2330Z. The next line of storms has developed in Colorado
and will be entering western Kansas after 01Z and affecting the
GCK, LBL, and HYS terminals between 02-07Z and the DDC terminal
03-08Z. Main threat with these storms will be heavy rain and
strong damaging wind which could once again be as high as 50 kts
and surface visibilities reduced to below 2SM at the peak of the
strongest part of the storms. Most of the thunderstorm threat
should be finished by 09Z and we will be left with post storm
lower clouds through 18Z which could leave MVFR flight conditions.
Then we should see VFR flight categories from 18Z-00Z.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  63  80  61  87 /  90  20   0   0
GCK  62  77  59  87 /  90  20   0   0
EHA  62  76  59  88 /  80  20  10   0
LBL  64  77  60  88 /  90  20  10   0
HYS  62  82  61  89 /  90  20   0   0
P28  66  80  63  87 /  90  30   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
Flood Watch until 3 AM CDT /2 AM MDT/ Friday for KSZ030-043>045-
061>064-074>080-084>090.

&&

SHORT TERM...Sugden
LONG TERM...Sugden
AVIATION...Tatro
Hazardous weather outlook, Jul 20, 2:55 AM CDT, 21 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
255 AM CDT Thu Jul 20 2023

KSZ030-031-043>046-061>066-074>081-084>090-210800-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
255 AM CDT Thu Jul 20 2023 /155 AM MDT Thu Jul 20 2023/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...Today and Tonight

Severe thunderstorms are likely to roll across southwest KS
tomorrow afternoon into the overnight hours. Primary hazard will
be damaging wind gusts in excess of 70 mph, however an isolated
tornado cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Springer

In the hours before

Special weather statement, Jul 20, 10:19 PM CDT, 1 hour 46 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1019 PM CDT Thu Jul 20 2023

KSZ063-076-077-210345-
Gray KS-Finney KS-Haskell KS-
1019 PM CDT Thu Jul 20 2023

...A strong thunderstorm will impact portions of southwestern Finney,
northwestern Gray and northeastern Haskell Counties through 1045 PM
CDT...

At 1018 PM CDT, Doppler radar was tracking a strong thunderstorm very
near Garden City, moving southeast at 30 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Pierceville and Charleston.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
southwestern Kansas.

&&

LAT...LON 3796 10110 3809 10083 3791 10036 3761 10074
TIME...MOT...LOC 0318Z 305DEG 30KT 3796 10088

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

HOVORKA
Special weather statement, Jul 20, 10:48 PM CDT, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1048 PM CDT Thu Jul 20 2023

KSZ063-077-078-210415-
Gray KS-Finney KS-Ford KS-
1048 PM CDT Thu Jul 20 2023

...A strong thunderstorm will impact portions of northwestern Ford,
south central Finney and central Gray Counties through 1115 PM CDT...

At 1048 PM CDT, Doppler radar was tracking a strong thunderstorm very
near Pierceville, moving east at 25 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Charleston around 1100 PM CDT.

Other locations in the path of this storm include Cimarron and
Ingalls.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
southwestern Kansas.

&&

LAT...LON 3773 10065 3774 10065 3774 10067 3779 10083
      3801 10075 3787 10012 3758 10023
TIME...MOT...LOC 0348Z 290DEG 28KT 3787 10070

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

HOVORKA
Special weather statement, Jul 20, 10:52 PM CDT, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1052 PM CDT Thu Jul 20 2023

KSZ084-085-210415-
Stevens KS-Morton KS-
1052 PM CDT Thu Jul 20 2023

...A strong thunderstorm will impact portions of southern Morton and
southwestern Stevens Counties through 1115 PM CDT...

At 1052 PM CDT, Doppler radar was tracking a strong thunderstorm near
Wilburton, moving east at 30 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Rolla around 1055 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
southwestern Kansas.

&&

LAT...LON 3721 10194 3704 10123 3703 10123 3700 10125
      3699 10204
TIME...MOT...LOC 0352Z 289DEG 31KT 3704 10171

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

HOVORKA
Local storm report, Jul 20, 10:59 PM CDT, 1 hour 6 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
1059 PM CDT Thu Jul 20 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1046 PM     Flash Flood      1 NNW Garden City       37.99N 100.87W
07/20/2023                   Finney             KS   Public

            Report from mPING: Street/road flooding;
            Street/road closed; Vehicles stranded.

&&
Special weather statement, Jul 20, 11:39 PM CDT, 26 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1139 PM CDT Thu Jul 20 2023

KSZ085-086-210515-
Seward KS-Stevens KS-
1139 PM CDT Thu Jul 20 2023

...A strong thunderstorm will impact portions of southwestern Seward
and southern Stevens Counties through 1215 AM CDT...

At 1139 PM CDT, Doppler radar was tracking a strong thunderstorm near
Hugoton, moving southeast at 35 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of southwestern Seward
and southern Stevens Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
southwestern Kansas.

&&

LAT...LON 3700 10155 3722 10137 3700 10064
TIME...MOT...LOC 0439Z 300DEG 31KT 3711 10135

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

HOVORKA
Local storm report, Jul 20, 11:44 PM CDT, 21 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
1144 PM CDT Thu Jul 20 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1115 PM     Tstm Wnd Gst     4 SSE Lakin             37.89N 101.23W
07/20/2023  M62 MPH          Kearny             KS   Mesonet

            Mesonet station LKUK1 Lakin.

&&

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 7:01 PM CDTSevere Thunderstorm Warning Destructive damage threatDDCBarber, Edwards, Kiowa, Pratt44 min
Jul 20, 7:42 PM CDTSpecial Weather StatementDDCPratt33 min
Jul 20, 8:55 PM CDTFlash Flood WarningDDCScott3 hr
Jul 20, 9:04 PM CDTSpecial Weather StatementDDCScott26 min
Jul 20, 9:59 PM CDTSpecial Weather StatementDDCHamilton46 min
Jul 20, 10:17 PM CDTSevere Thunderstorm WarningDDCMorton43 min
Jul 20, 10:19 PM CDTSpecial Weather StatementDDCFinney26 min
Jul 20, 10:20 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCFinney, Hamilton, Kearny, Scott40 min
Jul 20, 10:36 PM CDTFlash Flood WarningDDCFinney5 hr
Jul 20, 10:48 PM CDTSpecial Weather StatementDDCGray27 min
Jul 20, 10:52 PM CDTSpecial Weather StatementDDCMorton23 min
Jul 20, 10:54 PM CDTFlash Flood WarningDDCKearny3 hr
Jul 20, 10:54 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCFinney, Grant, Gray, Haskell, Kearny, Scott51 min
Jul 20, 11:08 PM CDTFlash Flood WarningDDCFinney, Gray3 hr
Jul 20, 11:18 PM CDTTornado WarningDDCFinney, Grant, Gray, Haskell, Kearny, Meade24 min
Jul 20, 11:38 PM CDTSevere Thunderstorm WarningDDCFinney, Ford, Gray, Haskell, Meade52 min
Jul 20, 11:39 PM CDTSpecial Weather StatementDDCStevens36 min
Jul 20, 11:53 PM CDTFlash Flood WarningDDCEdwards, Ford, Hodgeman3 hr
Jul 20, 11:54 PM CDTSevere Thunderstorm WarningDDCMeade, Seward, Stevens51 min
Jul 21, 12:07 AM CDTSpecial Weather StatementDDCFord38 min
Jul 21, 12:34 AM CDTSevere Thunderstorm Warning Considerable damage threatDDCClark, Comanche, Ford, Kiowa, Meade41 min
Jul 21, 12:37 AM CDTSevere Thunderstorm WarningDDCMeade, Seward23 min
Jul 21, 12:38 AM CDTFlash Flood WarningDDCFord, Gray, Meade3 hr
Jul 21, 1:03 AM CDTSevere Thunderstorm WarningDDCBarber, Clark, Comanche, Kiowa57 min
Jul 21, 1:52 AM CDTSevere Thunderstorm WarningDDCBarber, Comanche53 min
Jul 21, 1:54 AM CDTAreal Flood WarningDDCClark, Finney, Ford, Gray, Haskell, Hodgeman and 4 more10 hr
Jul 21, 2:40 AM CDTSpecial Weather StatementDDCMorton50 min

Nearby

Flash Flood Warnings in Kansas, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.